UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 52,54,83-85

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

52
TI
The spectrum of 5-fluorouracil cardiotoxicity.
AU
Dalzell JR, Samuel LM
SO
Anticancer Drugs. 2009;20(1):79.
 
Cardiotoxicity is a rare but serious complication of 5-fluorouracil therapy. Coronary vasospasm and, less frequently, acute myocarditis have been identified as underlying mechanisms. We report a case of severe toxicity in a relatively young and fit male patient being treated for metastatic colonic adenocarcinoma displaying characteristics that cannot be explained by either mechanism alone.
AD
Department of Cardiology, Western Infirmary, Glasgow G11 6NT, UK. j.dalzell@nhs.net
PMID
54
TI
Cardiotoxicity with 5-fluorouracil and capecitabine: more than just vasospastic angina.
AU
Stewart T, Pavlakis N, Ward M
SO
Intern Med J. 2010;40(4):303.
 
In this case series we present a variety of different cardiac toxicities with 5-fluorouracil and its pro-drug capecitabine, including myocardial infarction, cardiomyopathy, sinoatrial and atrioventricular node dysfunction, takotsubo cardiomyopathy and QT prolongation with torsade-de pointes ventricular tachycardia. We stress the fact that while vasospasm is a well-recognized side-effect of this class of chemotherapeutic agent, broader cardiotoxicity is commonly seen and an increased awareness of the range of toxicity is necessary if repeat toxicity is to be avoided.
AD
Department of Cardiology, Royal North Shore Hospital, St Leonards, NSW 2065, Australia.
PMID
83
TI
Takotsubo cardiomyopathy and Fluorouracil: case report and review of the literature.
AU
Grunwald MR, Howie L, Diaz LA Jr
SO
J Clin Oncol. 2012;30(2):e11. Epub 2011 Dec 5.
 
AD
1650 Orleans St, CRB 186 - Oncology, Baltimore, MD 21231, USA. grunwald@jhmi.edu
PMID
84
TI
5-Fluorouracil-induced Tako-Tsubo-like syndrome.
AU
Basselin C, Fontanges T, Descotes J, Chevalier P, Bui-Xuan B, Feinard G, Timour Q
SO
Pharmacotherapy. 2011;31(2):226.
 
Tako-Tsubo cardiomyopathy (also known as apical ballooning syndrome) is a relatively new clinical entity characterized by reversible left ventricular dysfunction. Its clinical presentation and electrocardiographic findings are similar to acute myocardial infarction but without significant coronary artery disease. Cardiotoxicity is a major complication of various anticancer drugs; however, only a few cases of Tako-Tsubo cardiomyopathy associated with anticancer drugs, including 5-fluorouracil, have been reported. We describe a 48-year-old man who developed acute coronary syndrome, thought to be similar to Tako-Tsubo syndrome, after receiving a chemotherapy regimen consisting of 5-fluorouracil, oxaliplatin, and calcium folinate (FOLFOX protocol) for colic adenocarcinoma. Approximately 24 hours after receiving his first cycle of chemotherapy, the patient, who did not have a history of cardiovascular disease, developed chest pain, with abnormal electrocardiographic results and a mildly increased troponin T level. Coronary angiography did not show any significant coronary lesions. Echocardiography revealed marked left ventricular dysfunction (left ventricular ejection fraction [LVEF]15%) with severe hypokinesia in all apical and median segments. The patient was stabilized with the introduction of an intraaortic balloon pump and pressor therapy. One month later, myocardial magnetic resonance imaging confirmed total recovery of left ventricular systolic function. Thus, the second chemotherapy cycle was administered at half the dose-intensity, along with ramipril and diltiazem. The chemotherapy regimen was well tolerated. Two weeks later, at the end of the third chemotherapy cycle, administered using the full-dose regimen, the patient experienced cardiac arrest, necessitating cardiopulmonary resuscitation. After transfer to the cardiology intensive care unit, acute heart failure recurred (LVEF 35%). Normal recovery of left ventricular function occurred a few days later. Chemotherapy was discontinued, and treatment with bisoprolol was started. Four months later, the patient remained completely asymptomatic of any cardiac manifestations. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 8) between the patient's development of acute coronary Tako-Tsubo-like syndrome and 5-fluorouracil. Clinicians should be aware of this potential adverse effect when monitoring patients receiving chemotherapy with 5-fluorouracil.
AD
Centre Antipoison, Centre de Pharmacovigilance, Hospices Civils de Lyon, France.
PMID
85
TI
Acute Reversible Heart Failure Caused by Coronary Vasoconstriction due to Continuous 5-Fluorouracil Combination Chemotherapy.
AU
Dechant C, Baur M, Böck R, Czejka M, Podczeck-Schweighofer A, Dittrich C, Christ G
SO
Case Rep Oncol. 2012 May;5(2):296-301. Epub 2012 Jun 5.
 
We present the case of a 51-year-old male patient who received adjuvant chemotherapy consisting of oxaliplatin, bolus and continuous 5-fluorouracil (5-FU) and leucovorin after anterior resection because of locally advanced rectal cancer. Preoperative chemotherapy with capecitabine (an oral 5-FU prodrug) had been well tolerated. Two days after initiation of the first course of chemotherapy, the patient reported typical chest pain. The ECG showed ST elevations and prominent T waves in almost all leads. Due to suspicion of a high-risk acute coronary syndrome, an urgent cardiac catheterization was performed. It showed a generally reduced coronary flow with multiple significant stenoses (including the ostia of the left and right coronary artery), as well as a highly reduced left ventricular function with diffuse hypokinesia. Due to the meanwhile completely stable situation of the patient after medical acute coronary syndrome treatment, no ad hoc intervention was performed to allow further discussion of the optimal management. Thereafter, the patient remained clinically asymptomatic, without any rise in cardiac necrosis parameters; only NT-pro-BNP was significantly elevated. A control cardiac catheterization 2 days later revealed a restored normal coronary artery flow with only coronary calcifications without significant stenoses, as well as a normal left ventricular ejection fraction. Cardiovascular symptoms occurred on the second day of continuous 5-FU treatment. As cardiotoxic effects seem to appear more frequently under continuous application of 5-FU, compared to the earlier established 5-FU bolus regimens, treating medical oncologists should pay special attention to occurring cardiac symptoms and immediately interrupt 5-FU chemotherapy and start a cardiologic work-up.
AD
Department of Cardiology, Kaiser Franz Josef Hospital, Vienna, Austria.
PMID